Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

June 18, 2009Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2009, 7:32 PM CDT for Morrison County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 7:32 PM CDT (00:32 UTC)
Expired
Jun 18, 2009, 8:15 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:50 PM CDTHAIL 18 S Motley, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 190032
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT THU JUN 18 2009

MNZ043-190115-
MORRISON-
732 PM CDT THU JUN 18 2009

...THUNDERSTORMS MOVING OVER MORRISON COUNTY THROUGH 815 PM CDT...

AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CUSHING. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUSHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11 PM CDT.

&&

LAT...LON 4629 9434 4626 9434 4623 9439 4620 9437
      4616 9437 4612 9465 4632 9465 4634 9459
      4631 9455 4634 9442
TIME...MOT...LOC 0032Z 244DEG 16KT 4623 9460

$$

TRH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:30 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 6:30 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT THU JUN 18 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

ACTIVE AFTERNOON/EVENING STARTING TO UNFOLD ACROSS CWA AS MOIST
AND UNSTABLE AIR MASS IS IN PLACE. THANKS TO MORNING MCS THAT WENT
ACROSS IOWA...SURFACE ANALYSIS IS A LITTLE MESSY...BUT THERE IS A
PSEUDO WARM FRONT FROM ALEXANDRIA...TO THE TWIN CITIES AND OVER TO
EAU CLAIRE. DEWPOINTS HAVE SURGED INTO THE UPPER 60S AND LOWER 70S
SOUTH OF THIS BOUNDARY AND CURRENT LAPS ANALYSIS SHOWS MLCAPES
AROUND 2500 J/KG IN WRN MN AND ALL GUIDANCE BUT NAM INCREASES
MLCAPES TO NEAR 4000 J/KG ACROSS SRN MN BY 00Z THIS EVENING. SHEER
IS FORECAST TO INCREASE THROUGH THE AFTERNOON...AND WITH PRESSURE
FALLS CURRENTLY BEING SEEN ACROSS ERN SODAK...THIS STILL LOOKS
LIKELY. ALOFT...SEEING TWO SHORTWAVES NEAR THE AREA. THE FIRST IS
OVER SERN NODAK AND HAS HELPED KICK OFF SEVERE STORMS CURRENTLY
OVER THE NW CWA. ANOTHER WAVE CAN BE SEEN ACROSS SRN SODAK AND HAS
HAD A FIELD OF ACCUS ASSOCIATED WITH IT ALL DAY. AS THIS GETS INTO
THE CWA IN THE NEXT COUPLE OF HOURS...IT SHOULD HELP LEAD TO MORE
WIDESPREAD CONVECTION AS IT SHOULD HELP BREAK THE CAP SEEN ON THE
18Z SOUNDING FROM MPX. THIS ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS OVER SE MN TONIGHT AS 20 TO 30 KT LLJ POKES UP FROM IOWA INTO
THAT AREA.

FOR FRIDAY...ANOTHER STRONG SHORTWAVE IS FORECAST TO MOVE THROUGH
THE AREA DURING THE DAY WHILE PUSHING A COLD FRONT ACROSS THE CWA.
BOTH OF THESE FEATURES WILL BEGIN MOVING ACROSS MN IN THE MORNING
AND BE NEAR THE MN/WI BORDER BY THE AFTERNOON. MLCAPES ARE AGAIN
FORECAST TO BE AROUND 3000 J/KG...WILL SEE ANOTHER CHANCE FOR
SEVERE WEATHER...THOUGH THIS TIME SEVERE CHANCES WILL BE BEST
ACROSS SE MN AND WI. STORM CHANCES WILL WILL FINALLY DIMINISH ON
SATURDAY AS SHORTWAVE RIDGE MOVES OVERHEAD AND MID AND UPPER
LEVELS DRY OUT. TO GO ALONG WITH WITH THE DRYING OUT...WARM UP
WILL BEGIN AND WILL START SEEING HIGHS IN THE MID AND UPPER 80S.

NEXT SHOT FOR THUNDERSTORMS LOOKS TO BE SUNDAY/SUNDAY NIGHT AS
ALL MODELS BRING SHORTWAVE AROUND THE PERIPHERY OF THE SUBTROPICAL
RIDGE. NAM AND ECMWF ARE FURTHEST EAST WITH THIS WAVE AND GENERATE
SOME LIGHT QPF ACROSS THE CWA. GFS TAKES MOST OF THIS ENERGY
ACROSS THE DAKOTAS AND GENERATES VERY LITTLE PRECIP OVER THE MPX
CWA. WITH THE SHORTWAVE MOVING THROUGH DURING THE AFTERNOON...
FELT THERE IS ENOUGH SUPPORT TO HAVE 20 TO 30 POPS ACROSS AREA
SUNDAY/SUNDAY NIGHT.

GOING INTO NEXT WEEK...SUBTROPICAL RIDGE BUILDS INTO AREA MONDAY
AND TUESDAY...WHICH SHOULD ALLOW TEMPERATURES TO WARM INTO THE 90S
AND PUSH THUNDERSTORM STORM ACTIVITY TO THE NORTH OF THE CWA.
TUESDAY NIGHT...SHORTWAVE MOVING ACROSS NRN MANITOBA WILL PUSH A
COLD FRONT INTO THE CWA. GFS AND ECMWF STALL THIS FRONT OUT ACROSS
THE AREA WEDNESDAY AND THURSDAY WHICH MAY LEAD TO ANOTHER ROUND OF
PRIMARILY NOCTURNAL MCS TYPE ACTIVITY FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/
CONVECTIVE POTENTIAL OVER FA IS THE MAIN CONCERN THIS EVENING.
VIGOROUS WAVE LIFTING INTO NORTHWEST MN AT THIS TIME...WILL CONTINUE
THE MCS DEVELOPMENT OVER THIS REGION OF THE STATE.  THIS WILL MOVE
EAST AFFECTING MAINLY NORTHER TAF SITES/KAXN/KSTC/.  FURTHER
DEVELOPMENT WILL AFFECT EASTERN FA MAINLY AFTER 02Z...WITH ANOTHER
MCS EXPECTED TO DEVELOPMENT FARTHER EAST/SOUTHEAST OVERNIGHT.
THICKNESS PROGS SHOULD MOVE ANY MCS MORE OFF INTO WI/IL LATE
TONIGHT.  EXPECT THINGS TO QUIET DOWN THEN LATER TONIGHT WITH FOG
POSSIBLE LOWERING TO AT LEAST MVFR...ESPECIALLY AT SITES THAT SEE TRSA
THIS EVENING.  APPEARS NEXT WAVE/UPPER LOW TO MOVE ACROSS NORTHERN
MN FRIDAY.  COULD SEE MORE DEVELOPMENT AS WINDS SHIFT MOVE
WEST/NORTHWEST IN THE AFTERNOON...PRIMARILY IN THE EARLY AFTERNOON
OVER EASTERN AREAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/DWE
Hazardous weather outlook, Jun 18, 2:30 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU JUN 18 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
230 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY IN THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS...INCLUDING TORNADOES...ACROSS SOUTHERN INTO CENTRAL
MINNESOTA AFTERNOON AND EVENING. THIS INCLUDES THE AREA GENERALLY
FROM ALEXANDRIA...TO THE SOUTHERN TWIN CITIES METRO AREA...TO RED
WING AND SOUTHWARD. THE PRIMARY THREATS IN THE MODERATE RISK AREA
INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLASH FLOODING. ELSEWHERE...ACROSS CENTRAL MINNESOTA AND WESTERN
WISCONSIN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. IN THIS AREA...LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY THREATS. THIS
SEVERE WEATHER SETUP IS IN PLACE BECAUSE OF A VERY UNSTABLE
AIRMASS ACROSS THE AREA AHEAD OF A SLOW MOVING TROUGH OF LOW
PRESSURE IN THE EASTERN DAKOTAS TRACKING TOWARD WESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK
AREA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE
AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 18, 5:51 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 WNW HOLDINGFORD       45.75N 94.55W
06/18/2009  E1.50 INCH       STEARNS            MN   PUBLIC

&&

TRH
Local storm report, Jun 18, 6:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             8 E RICE                45.75N 94.06W
06/18/2009  M0.88 INCH       BENTON             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jun 18, 6:12 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             5 N GILMAN              45.81N 93.95W
06/18/2009  M1.00 INCH       BENTON             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jun 18, 7:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 W OGILVIE             45.83N 93.45W
06/18/2009  M0.25 INCH       KANABEC            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jun 18, 7:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NNW MILACA            45.84N 93.69W
06/18/2009  E1.25 INCH       MILLE LACS         MN   PUBLIC

            LASTED ABOUT TEN MINUTES. GROUND WHITE.

&&

TRH
Special weather statement, Jun 18, 7:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT THU JUN 18 2009

MNZ043-190115-
MORRISON-
732 PM CDT THU JUN 18 2009

...THUNDERSTORMS MOVING OVER MORRISON COUNTY THROUGH 815 PM CDT...

AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CUSHING. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUSHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11 PM CDT.

&&

LAT...LON 4629 9434 4626 9434 4623 9439 4620 9437
      4616 9437 4612 9465 4632 9465 4634 9459
      4631 9455 4634 9442
TIME...MOT...LOC 0032Z 244DEG 16KT 4623 9460

TRH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:03 PM CDTSevere Thunderstorm WarningMPXDouglas57 min
Jun 18, 7:48 PM CDTSpecial Weather StatementMPXTodd42 min
Jun 18, 8:24 PM CDTSpecial Weather StatementMPXTodd51 min
Jun 18, 8:28 PM CDTSpecial Weather StatementMPXLac qui Parle47 min
Jun 18, 8:37 PM CDTSpecial Weather StatementMPXStearns38 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 18, 8:57 PM CDTSpecial Weather StatementMPXMorrison48 min
Jun 18, 9:43 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright47 min
Jun 18, 11:43 PM CDTSpecial Weather StatementMPXPope62 min
Jun 19, 1:00 AM CDTSevere Thunderstorm WarningMPXStearns45 min
Jun 19, 1:45 AM CDTSpecial Weather StatementMPXBenton30 min
Jun 19, 2:54 PM CDTSpecial Weather StatementMPXPope66 min
Jun 19, 4:07 PM CDTSpecial Weather StatementMPXPope38 min
Jun 19, 4:44 PM CDTSpecial Weather StatementMPXPope61 min
Jun 19, 4:50 PM CDTSpecial Weather StatementMPXStearns55 min
Jun 19, 5:36 PM CDTSpecial Weather StatementMPXMeeker, Wright54 min
Jun 19, 6:22 PM CDTSpecial Weather StatementMPXHennepin, Wright38 min
Jun 19, 6:39 PM CDTSpecial Weather StatementMPXHennepin, Wright21 min
Jun 19, 4:57 AM CDTSpecial Weather StatementMPXRusk63 min
Jun 19, 6:05 AM CDTSpecial Weather StatementMPXRusk40 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.